Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 42, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 30, 2023, 7:27 PM CDT for Borden County, Dawson County, Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2023, 7:27 PM CDT (00:27 UTC)
- Expired
- Jun 30, 2023, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Borden County, TX, Dawson County, TX, Gaines County, TX
The radar
The Lubbock radar (KLBB), 98 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1701 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
251
WGUS54 KMAF 010027
FFWMAF
TXC033-115-165-010330-
/O.NEW.KMAF.FF.W.0042.230701T0027Z-230701T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
727 PM CDT Fri Jun 30 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Northwestern Borden County in western Texas...
Dawson County in western Texas...
Eastern Gaines County in western Texas...
* Until 1030 PM CDT.
* At 727 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Additional rainfall amounts of
1 to 2 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lamesa, Lamesa Municipal Airport, Welch, Los Ybanez, Arvana,
Hancock, Key, Punkin Center, Tenmile, Sparenberg, Klondike and
Patricia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3296 10136 3269 10165 3254 10191 3254 10229
3296 10229
FLASH FLOOD...RADAR INDICATED
$$
Rick Hluchan1 follow-up statement
138
WGUS74 KMAF 010124
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
824 PM CDT Fri Jun 30 2023
TXC033-115-165-010330-
/O.CON.KMAF.FF.W.0042.000000T0000Z-230701T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Borden TX-Dawson TX-Gaines TX-
824 PM CDT Fri Jun 30 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT THIS
EVENING FOR NORTHWESTERN BORDEN, DAWSON AND EASTERN GAINES
COUNTIES...
At 824 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Additional rainfall amounts up to 1
inch are possible in the warned area. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Lamesa, Lamesa Municipal Airport, Welch, Los Ybanez, Arvana,
Hancock, Key, Punkin Center, Tenmile, Sparenberg, Klondike and
Patricia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3296 10136 3269 10165 3254 10191 3254 10229
3296 10229
FLASH FLOOD...RADAR INDICATED
$$
Rick HluchanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 6:29 PM CDT, 58 minutes earlier.
Area forecast discussion, Jun 30, 6:29 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 629 PM CDT Fri Jun 30 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Saturday night) Issued at 159 PM CDT Fri Jun 30 2023 Upper ridge centered over LA/MS this morning with a trough extending from WY southward across AZ. This trough will move over the Rockies today and onto the plains tonight flattening out the ridge as it moves east Saturday. Very different wx than that observed most of the week as temperatures return to near normal. Lots of clouds expected tonight and tomorrow. Temperatures tonight should fall into the low to mid 70s with a few 60s before warming into the 90s Saturday. A couple degrees cooler Saturday night. Best chance of storms this afternoon is over the Davis Mtns and tonight across Nrn Permian Basin where models develop a complex of storms moving through. SWODY1 talks about storms developing along the dryline but moisture back well to the west as of 17z with 60 dewpts in Artesia and Presidio... not much dry air except in Culberson Co. A slight risk does come down to Lea Co. with a marginal risk extending south to the Davis Mtns so potential for some strong storms with a few severe possible. Model qpf also develops some decent rainfall tonight across the Nrn Permian Basin. Saturday best chance of storms once again be over/near the Davis Mtns and Saturday night lower pops across the northern CWA and the southern border. && .LONG TERM... (Sunday through Thursday) Issued at 159 PM CDT Fri Jun 30 2023 The long term forecast starts on Sunday with temperatures continuing to run at right about normal through early this coming week. Most areas will be in the mid to upper 90s (normal high at KMAF is 96) with the higher terrain in the upper 80s to low 90s. A far cry from daily 100s most places were seeing. The Big Bend and portions of the Presidio Valley will still see temperatures in the low 100s most days. Morning lows decrease slightly with most areas seeing upper 60s to low 70s. The biggest question mark each day will be rain chances. An upper level trough ejects to the east late Sunday and into Monday, but there is not a strong ridge to take hold behind it. The area will lose larger scale ascent (rising air needed for storms), but just enough moisture looks to stick around each day such that weak boundaries may be all that is necessary to get showers and storms going most afternoon across the forecast area. Have increased PoPs, particularly over the Davis Mountains for early next week as best lift will be over the higher terrain. Temperatures begin to creep back just above normal into the upper 90s to low 100s towards the end of the extended. && .AVIATION... (00Z TAFS) Issued at 624 PM CDT Fri Jun 30 2023 Convection currently on a line from KHOB down through KFST and points east. All terminals along and east of line will have opportunity for VCTS next 2 hrs with all convection likely away after 01z. Gusty winds near TS will be primary concern along with the general rainfall. Ceilings remaining VFR otherwise with bases 6k ft or abv. Expecting another round of low cigs by 12z for KMAF with KHOB right on the edge of impact. Have included a prevailing line for KMAF but will hold off at KHOB to monitor future trends as prevailing MVFR could be added next few TAF cycles. Clouds expected to break after 16z with sct cu anticipated. Winds generally SE, decreasing in speed towards sunrise. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 93 70 93 / 40 30 30 20 Carlsbad 71 98 69 96 / 10 20 20 30 Dryden 76 92 74 93 / 20 20 30 30 Fort Stockton 74 95 72 94 / 40 30 20 30 Guadalupe Pass 72 92 69 89 / 20 20 10 30 Hobbs 69 92 66 92 / 30 30 30 20 Marfa 62 89 60 88 / 40 60 20 50 Midland Intl Airport 74 94 71 94 / 30 20 30 20 Odessa 75 94 72 94 / 30 20 20 20 Wink 75 99 72 97 / 40 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....93 AVIATION...87
Hazardous weather outlook, Jun 30, 2:01 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 201 PM CDT Fri Jun 30 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 201 PM CDT Fri Jun 30 2023 /101 PM MDT Fri Jun 30 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There will be a chance for afternoon and evening thunderstorms, some may be severe, with lightning, gusty winds, and small hail the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jun 30, 5:41 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
541 PM CDT Fri Jun 30 2023
NMZ034-TXZ050-060-061-302330-
Southern Lea County NM-Andrews TX-Ector TX-Winkler TX-
541 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of southeastern Lea,
northwestern Ector, southwestern Andrews and northern Winkler
Counties through 630 PM CDT/530 PM MDT/...
At 540 PM CDT/440 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Kermit, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kermit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3176 10309 3192 10322 3223 10298 3202 10263
TIME...MOT...LOC 2240Z 226DEG 19KT 3191 10307
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
29Special weather statement, Jun 30, 5:42 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
542 PM CDT Fri Jun 30 2023
TXZ050-302330-
Andrews TX-
542 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of central Andrews,
southern Gaines and northeastern Winkler Counties through 630 PM
CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Andrews, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andrews, Florey, Frankel City and Andrews County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3219 10236 3208 10285 3227 10303 3253 10270
3252 10262
TIME...MOT...LOC 2242Z 230DEG 12KT 3227 10282
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
29Special weather statement, Jun 30, 5:43 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
543 PM CDT Fri Jun 30 2023
TXZ075-302330-
Pecos TX-
543 PM CDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of central Pecos and
southern Crane Counties through 630 PM CDT...
At 543 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Fort Stockton to 41 miles
southwest of McCamey to 27 miles northeast of Marathon. Movement was
east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Stockton, Sierra Madera and Fort Stockton-Pecos County Airport.
This includes Interstate 10 between mile markers 258 and 288.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3038 10303 3039 10305 3073 10290 3106 10292
3114 10243 3073 10241 3031 10260
TIME...MOT...LOC 2243Z 268DEG 15KT 3098 10276 3073 10274 3044 10287
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
29Local storm report, Jun 30, 6:08 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
608 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Dmg 2 W Fort Stockton 30.89N 102.92W
06/30/2023 Pecos TX Emergency Mngr
Downed power poles and trees between Belding
and west side of Fort Stockton. Roof blown
off of garage.
&&
CASSpecial weather statement, Jun 30, 6:33 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
633 PM CDT Fri Jun 30 2023
TXZ045-046-050-010015-
Dawson TX-Andrews TX-Gaines TX-
633 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of northeastern
Andrews, southeastern Gaines, northwestern Martin and southwestern
Dawson Counties through 715 PM CDT...
At 633 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Lamesa, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McKenzie Lake and Florey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3294 10219 3261 10193 3252 10214 3252 10221
3249 10221 3234 10258 3258 10277
TIME...MOT...LOC 2333Z 234DEG 5KT 3267 10224
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
29Special weather statement, Jun 30, 6:59 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
659 PM CDT Fri Jun 30 2023
TXZ046-047-010045-
Dawson TX-Borden TX-
659 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of eastern Gaines,
northern Borden and Dawson Counties through 745 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Welch, or 10 miles northwest of Lamesa, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lamesa, Gail, Welch, Lamesa Municipal Airport, Los Ybanez, Punkin
Center, Arvana, Hancock and Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3263 10220 3288 10221 3296 10215 3296 10118
3283 10118
TIME...MOT...LOC 2359Z 213DEG 23KT 3282 10210
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:57 PM CDT | Special Weather Statement | MAF | Borden, Scurry | 48 min |
| Jun 30, 8:58 PM CDT | Special Weather Statement | MAF | Howard, Mitchell, Scurry | 47 min |
| Jun 30, 9:32 PM CDT | Flash Flood Warning | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| Jul 1, 3:04 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 41 min |
| Jul 1, 3:59 PM CDT | Special Weather Statement | MAF | Loving | 46 min |
| Jul 1, 4:19 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward | 56 min |
| Jul 1, 4:26 PM CDT | Special Weather Statement | MAF | Glasscock | 49 min |
| Jul 1, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Winkler | 61 min |
| Jul 1, 5:19 PM CDT | Special Weather Statement | MAF | Reagan | 41 min |
| Jul 1, 5:29 PM CDT | Special Weather Statement | MAF | Ector | 46 min |
| Jul 1, 5:32 PM CDT | Special Weather Statement | MAF | Winkler | 43 min |
| Jul 1, 5:53 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Winkler | 52 min |
| Jul 1, 6:02 PM CDT | Special Weather Statement | MAF | Ector | 43 min |
| Jul 1, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 46 min |
| Jul 1, 6:27 PM CDT | Special Weather Statement | MAF | Reagan | 63 min |
| Jul 1, 6:46 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Jul 1, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 52 min |
| Jul 1, 6:55 PM CDT | Special Weather Statement | MAF | Andrews | 50 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.